Trazodone is a common antidepressant. While it isn’t widely popular as a recreational drug, the potential for abuse exists as it does with any substance. Furthermore, abusing it can still lead to serious dependence and addiction. Some abuse it wanting to experience a “trazodone high”, which is common for people to try with many types of substances.
What is Trazodone?
Trazodone is a prescription medication meant to help treat depression. It works through boosting the brain’s Serotonin levels and changing a person’s mood. Serotonin (5-hydroxytryptamine) is a naturally occurring chemical in the brain. Commonly referred to as the “happy chemical,” it promotes feelings of well-being and happiness. Trazodone has proven as an effective antidepressant, as well as a mood and anxiety regulator.
However, the idea of a drug giving you the “happy chemical” in order to make you feel happy is misleading. Rather than making you feel the same as if you were naturally happy, trazodone creates a sedative effect that provides relief. This is not exactly the same as a euphoric high that might be experienced with other drugs like Marijuana or opioids. A trazodone high is more like a benzodiazepine high, without as strong of an effect.
It is not common for trazodone to be sold illegally. Nor is it considered to be a controlled substance by the Drug Enforcement Agency (DEA). More frequently, trazodone abuse begins with taking too much of a prescription or taking it for too long. With regular use, it is possible to develop a tolerance. Therefore, in order to feel the same calming effects, a person begins to take progressively higher doses. A danger with this is that if someone no longer feels the same helpful or positive effects, they might turn to other substances which are more dangerous.
With any substance at any amount, the potential for negative side effects exist. An increase in dosage increases the risk for negative effects and how severe they are. Potential effects include:
- Nausea and vomiting
- Headaches and dizziness
- Digestive problems
- Muscle aches
- Dry mouth or eyes
- Numbness or tingling sensation
- Nervousness or confusion
- Weakness or fatigue
More severe side effects can include:
- Chest pain
- Shortness of breath
- Irregular heartbeat
- Labored breathing
Trazodone overdose, while not common, is still a possibility. Most overdoses occur when individuals simply take too much, intentionally or unintentionally. The risk for overdose is highest when other substances are used. The combination of trazodone with other central nervous system depressants, such as alcohol is particularly dangerous. CNS depressants can enhance the drug’s effects and lead to overdose by slowing critical brain and organ functions, like breathing.
A lethal dose is unlikely, but not impossible. One case study found that it is possible for fatal arrhythmia (irregular heartbeat) to occur during a trazodone overdose. Therefore, always call emergency medical services if you or someone you know shows overdose symptoms. Immediate care is essential for the best possible outcome.
Trazodone abuse and addiction is not as common as other substances, but the risk is there. Some people struggle with abuse of substances regardless of the potential for abuse. Some abuse trazodone, or any other substance, to cope with underlying issues like mental health disorders. At NACA, we believe that a holistic treatment plan is best. This means treating the substance abuse disorder and any underlying issues – whether that is mental health or anything else. If you or a loved one needs help, contact us today.